Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 356, NWS Tallahassee, FL

July 24, 2015Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 24, 2015, 3:24 PM CDT for Houston County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2015, 3:24 PM CDT (20:24 UTC)
Expired
Jul 24, 2015, 3:58 PM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Houston County, AL

The radar

The Ft Rucker radar (KEOX), 44 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:24 PM CDTTSTM WND DMG3 Sse Dothan, ALLARGE TREE SNAPPED IN HALF NEAR ROSS CLARK CIRCLE. PHOTO VIEWED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1613 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS52 KTAE 242024
SVRTAE
ALC069-242115-
/O.NEW.KTAE.SV.W.0356.150724T2024Z-150724T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 PM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 415 PM CDT

* AT 323 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR DOTHAN...AND MOVING SOUTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD...DOTHAN...ASHFORD...COWARTS...WEBB...KINSEY AND HARMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3100 8506 3100 8540 3125 8544 3128 8531
TIME...MOT...LOC 2023Z 336DEG 25KT 3121 8536 

$$

38-GODSEY
2 follow-up statements
595 
WWUS52 KTAE 242040
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM CDT FRI JUL 24 2015

ALC069-242115-
/O.CON.KTAE.SV.W.0356.000000T0000Z-150724T2115Z/
HOUSTON AL-
340 PM CDT FRI JUL 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN HOUSTON COUNTY...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR COTTONWOOD...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...ASHFORD...MADRID AND OLYMPIA SPA RESORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3100 8506 3100 8540 3112 8542 3117 8522
TIME...MOT...LOC 2039Z 336DEG 25KT 3111 8531 

$$

38-GODSEY
812 
WWUS52 KTAE 242058
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM CDT FRI JUL 24 2015

ALC069-242108-
/O.CAN.KTAE.SV.W.0356.000000T0000Z-150724T2115Z/
HOUSTON AL-
358 PM CDT FRI JUL 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOUSTON COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3100 8506 3100 8540 3112 8542 3117 8522
TIME...MOT...LOC 2057Z 336DEG 25KT 3098 8525 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:08 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 24, 3:08 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM EDT FRI JUL 24 2015

.Near Term [Through Tonight]...

Convective development is underway this afternoon and the widespread
coverage of storms that has been advertised appears to be panning
out. The storms will persist into the evening hours with isolated
wet microbursts producing damaging wind gusts in a few spots as on
most other days this month.

.Short Term [Saturday Through Sunday Night]...

A weak cold front, currently across northern AL and central GA,
will translate slowly south through our forecast area Saturday and
Saturday night, then stall across north-central FL on Sunday. The
various sets of MOS and ECAM PoPs are in good agreement in high
rain chances for Saturday afternoon across FL (60-80%), with
slightly lower PoPs in GA and AL. Much drier air, especially in
the mid to upper troposphere, will develop across our forecast
area Sunday, with PoPs ranging from 10% in AL and GA to 30% around
Cross City. Highs this weekend will be in the mid 90s and lows
will be in the 70s, despite the passage of a "cold" front.
However, slightly lower dewpoints will limit heat index values to
100 F or less for a change on Sunday.

.Long Term [Monday Through Friday]...

The GFS and ECMWF begin the period in decent agreement, with
generally dry, deep layer northerly flow between a 500 mb high
centered over NM and a low off the Southeast coast. This would
indicate below-climo PoPs and warm daytime temperatures. By mid to
late week the models diverge, with the drier ECMWF maintaining the
status quo, and the GFS forecasting a return of deep layer
moisture and a developing low-layer convergence zone across our
region. Our forecast is a blend of the two solutions, with near-
climo PoPs and temperatures mid to late next week.

&&

.Aviation...

[Through 18Z Saturday] VFR conditions will prevail outside of
thunderstorms. Any storm that develops could briefly lower ceiling
and visibility to IFR and be accompanied by gusty winds over 30
knots. MVFR visibility will be possible from 09-13Z at ABY and
VLD.

&&

.Marine...

West winds will remain at "exercise caution" levels through
tonight as a cold front approaches from the north. Winds will
gradually weaken and veer to the north and northeast Saturday
through Sunday as the front passes through the marine area.

&&

.Fire Weather...

There are no other fire weather concerns.

&&

.Hydrology...

There was a sharp rise on the Shoal River at Mossy Head overnight,
but the river appears to be falling below action stage this
afternoon. Otherwise, the rivers were below their local action
stages, and this is likely to continue for the next several days.
Tthere is a 10% chance of 6+ inches of rain (within 25 miles of a
point) across North FL through Saturday.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  93  73  95  74 /  50  70  50  20  10
Panama City   79  89  77  90  77 /  50  60  50  20  10
Dothan        74  93  73  94  73 /  40  40  20  10  10
Albany        74  94  73  94  72 /  40  30  10  10  10
Valdosta      74  93  71  94  71 /  50  50  10  20  10
Cross City    75  91  72  92  73 /  60  80  40  40  20
Apalachicola  79  90  76  90  77 /  60  70  50  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK until Midnight EDT /11 PM CDT/ tonight FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WOOL
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...WOOL
MARINE...FOURNIER
FIRE WEATHER...GODSEY
HYDROLOGY...FOURNIER

In the hours before

Special weather statement, Jul 24, 3:19 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM CDT FRI JUL 24 2015

ALZ069-242100-
HOUSTON AL-
319 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUSTON COUNTY IN SOUTHEAST
ALABAMA UNTIL 400 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOTHAN...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...DOTHAN...TAYLOR...COWARTS...WEBB...KINSEY AND KELLY SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3100 8512 3100 8543 3128 8547 3129 8545
      3129 8542 3130 8542 3131 8536
TIME...MOT...LOC 2018Z 336DEG 25KT 3124 8541

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:20 PM CDTSevere Thunderstorm WarningTAEDale40 min
Jul 24, 3:19 PM CDTSpecial Weather StatementTAEHouston41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.